Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 182, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 9, 2000, 2:27 AM CDT for Poweshiek County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 9, 2000, 2:27 AM CDT (07:27 UTC)
- Expired
- Aug 9, 2000, 2:55 AM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Poweshiek County, IA
The radar
The Des Moines radar (KDMX), 102 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 1:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1591 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 090727 SVRDSM IAC157-090755- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 227 AM CDT WED AUG 9 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POWESHIEK COUNTY IN CENTRAL IOWA * UNTIL 255 AM * AT 224 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DEEP RIVER...OR ABOUT 37 MILES NORTH OF OTTUMWA...MOVING SOUTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. LAT...LON 4185 9232 4186 9277 4152 9274 4152 9230 SMALL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:55 AM CDT, 32 minutes earlier.
Area forecast discussion, Aug 9, 1:55 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 155 AM CDT WED AUG 9 2000 WILL UPDATE THIS IF MORE TIME BECOMES AVAILABLE. AT THIS TIME, DO NOT FORESEE RAINFALL IN THE FORECAST BEYOND THE FIRST PERIOD. ONLY THREAT WOULD BE ANVIL PRECIP IN THE SW CORNER TONIGHT IF MCS DEVELOPS IN NEBRASKA. PERSISTENCE ON TEMPS AFTER TODAY LOOKS GOOD, AND SHOULD SEE L-M 90S S TODAY IF AS WE BRING A BIT LOWER DEW POINTS IN. HUMIDITY WILL RETURN BY THU/FRI AS FLOW BECOMES SE-S, SO WILL MENTION IN THE ZONE WORDING AND HEAT INDICES GET A BIT MORE UGLY. .DSM...NONE KULA
In the hours before
Special weather statement, Aug 8, 9:31 PM CDT, 4 hours 56 minutes before
IAZ033>035-044>050-057>062-070>075-081>086-092>097-091100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 931 PM CDT TUE AUG 8 2000 HAZARD--SCATTERED THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE WITH DAMAGING WINDS AND VERY HEAVY RAINS. LARGE HAIL IS ALSO A LESSOR THREAT. AREA OF CONCERN--CENTRAL AND SOUTHERN IOWA ALONG AND SOUTH OF HIGHWAY 20. TIMING DETAILS--STARTING AROUND MIDNIGHT LASTING INTO THE EARLY MORNING HOURS. METEOROLOGICAL COMMENTS--A FRONTAL BOUNDARY CONTINUES TO BE SITUATED ACROSS SOUTHERN NEBRASKA INTO SOUTHERN IOWA THIS EVENING AND SHOULD MOVE LITTLE OVERNIGHT. THE AIRMASS NEAR THE FRONT CONTINUES TO BE VERY UNSTABLE WITH SOUTH TO SOUTHWESTERLY LOW LEVEL WINDS TRANSPORTING VERY WARM AND MOIST AIR NORTHWARD INTO AND NORTH OF THE BOUNDARY. ALTHOUGH THE DEPTH OF MOISTURE NEEDED TO DEVELOP THUNDERSTORMS IS SOMEWHAT IN QUESTION...RECENT SATELLITE TRENDS SUGGEST THAT STORMS COULD STILL FORM LATER TONIGHT ACROSS PORTIONS OF CENTRAL AND SOUTHERN IOWA. IF THEY DO DEVELOP...WIND SHEAR AND INSTABILY ARE CERTAINLY GREAT ENOUGH TO SUPPORT SEVERE THUNDERSTORMS MAINLY WITH DAMAGING WINDS AND TO A LESSER EXTENT LARGE HAIL. WITH SURFACE DEWPOINTS WELL INTO THE 70S NEAR THE FRONT...VERY HEAVY RAINS ARE POSSIBLE AS WELL. PRECAUTIONS--PEOPLE SHOULD MONITOR LATER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS FOR UPDATED INFORMATION. SPOTTER ACTIVATION COULD BE NEEDED LATER TONIGHT. SMALL
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.